Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Pueblo, CO

August 26, 2019Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 26, 2019, 8:08 PM MDT for Las Animas County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2019, 8:08 PM MDT (02:08 UTC)
Expired
Aug 26, 2019, 8:45 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 168 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
4043 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS55 KPUB 270208
SVRPUB
COC071-270245-
/O.NEW.KPUB.SV.W.0232.190827T0208Z-190827T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
808 PM MDT Mon Aug 26 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Las Animas County in southeastern Colorado...

* Until 845 PM MDT.

* At 807 PM MDT, a severe thunderstorm was located near Stonewall, or
  25 miles west of Trinidad, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  locations near Weston and Segundo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 10508 3718 10496 3711 10454 3699 10460
      3699 10500
TIME...MOT...LOC 0207Z 287DEG 16KT 3709 10497 

HAIL...1.00IN
WIND...60MPH
 
$$

28
3 follow-up statements
786 
WWUS55 KPUB 270217
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
817 PM MDT Mon Aug 26 2019

COC071-270245-
/O.CON.KPUB.SV.W.0232.000000T0000Z-190827T0245Z/
Las Animas CO-
817 PM MDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN LAS ANIMAS COUNTY...

At 816 PM MDT, a severe thunderstorm was located 9 miles southeast of
Stonewall, or 23 miles west of Trinidad, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
areas south of Weston and Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10502 3714 10497 3710 10454 3699 10460
      3699 10500
TIME...MOT...LOC 0216Z 302DEG 19KT 3705 10491 

HAIL...1.00IN
WIND...60MPH
 
$$

28
404 
WWUS55 KPUB 270225
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
825 PM MDT Mon Aug 26 2019

COC071-270245-
/O.CON.KPUB.SV.W.0232.000000T0000Z-190827T0245Z/
Las Animas CO-
825 PM MDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHERN LAS ANIMAS COUNTY...

At 824 PM MDT, a severe thunderstorm was located 9 miles southwest of
Segundo, or 23 miles southwest of Trinidad, moving southeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Las Animas County, south of Weston and Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 10496 3709 10489 3706 10457 3699 10460
      3699 10494
TIME...MOT...LOC 0224Z 307DEG 18KT 3701 10487 

HAIL...1.00IN
WIND...60MPH
 
$$

28
112 
WWUS55 KPUB 270242
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
842 PM MDT Mon Aug 26 2019

COC071-270251-
/O.EXP.KPUB.SV.W.0232.000000T0000Z-190827T0245Z/
Las Animas CO-
842 PM MDT Mon Aug 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAS ANIMAS COUNTY
WILL EXPIRE AT 845 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3702 10496 3709 10489 3706 10457 3699 10460
      3699 10494
TIME...MOT...LOC 0241Z 287DEG 16KT 3699 10478 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:50 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 26, 5:50 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
550 PM MDT Mon Aug 26 2019

.UPDATE...
Issued at 544 PM MDT Mon Aug 26 2019

Updated the precipitation chances across the area for tonight.
Expect most activity to remain confined over southern portions of
the San Luis Valley, east into the Raton Mesa through sunset. Then
there will likely be a break with light rain or drizzle developing
over El Paso County late tonight into tomorrow morning.  Mozley

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 243 PM MDT Mon Aug 26 2019

The cold front has propagated past the region and the cooler air has
filled the atmosphere. The southeastern mountains, mainly the
southern Sangre de Cristo Mountains, will likely see an isolated
thunderstorm develop during the evening hours tonight, as persistent
easterly winds behind the front flow up the topography. Around 300
to 500 J/kg of CAPE are at mountain-top level, so locally heavy
rainfall is possible. There is a small chance at flash flooding over
the Spring burn scar, but confidence is low for that outcome.

Persistent easterly winds (upslope flow) over the eastern plains
will develop low clouds during the overnight hours. Closer to the
mountains, where the upslope lifting mechanisms are stronger, the
low clouds may drop a few sprinkles, but over the eastern plains,
only low clouds are expected. Low temperatures are expected to be in
the upper 50s to low 60s over the plains, the low 40s to low 50s
over the mountain valleys, and the 30s over the mountains.

Tomorrow will be another near average day, temperature wise, with
values in the upper 80s over the plains, the low 80s over the
mountain valleys, and the 60s to 70s over the mountains. The
easterly flow at the surface will spark scattered thunderstorms over
the eastern mountains during the afternoon hours. The GFS and the
ECMWF resolve more widespread precipitation over the eastern
mountains. During the short term period, those storms should remain
over the mountains. There is a chance at flash flooding over the
Junkins and Spring burn scars tomorrow afternoon, but that will be
dependent on where storms develop.

.LONG TERM...(Tuesday night through Monday)
Issued at 243 PM MDT Mon Aug 26 2019

Initially, isolated to scattered showers and thunderstorms(favoring
southern and eastern locations) should be ongoing from Tuesday
evening into Tuesday night as a upper disturbance impacts
southern Colorado.

Then, the Wednesday into Friday morning time-frame should
experience warmer conditions in combination with isolated to
scattered primarily afternoon and evening showers and
thunderstorms as adequate atmospheric moisture interacts with the
diurnal heating cycle as 594dam upper high centered over
southwestern New Mexico Wednesday morning expands as it drifts
west into far western Arizona by early Friday morning.

Meteorological focus then switches to the amount of impact that
a combination of increasing precipitable water values and a
north-northeasterly surface surge provides the CWA from Friday
into Saturday.

WFO Pueblo will need to monitor recent burn scars closely from
Friday afternoon into Saturday as locally heavy rainfall will be
possible over these locations and will depict scattered to lower
end numerous pops, including the potential for some strong to
severe afternoon and evening thunderstorms as projected capes,
LI's and bulk shear values challenge 1500 to 2000 J/KG, -6C and
40 knots at times respectively.

A return to warmer temperatures in combination with primarily
isolated to scattered pops(favoring the western 2/3rds of the
CWA) should then be realized from Sunday into Labor Day Monday as
upper ridging centered near the 4-Corners region Saturday night
transitions to central Colorado by later Monday.

Warmest temperatures during the longer term should be realized
Thursday and then again from Sunday into Labor Day Monday, where
projected maximum temperatures on Labor Day Monday are expected to
climb well into the 90s over many eastern locations. Also, elevated
fire weather conditions will be possible over select western
locations on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 243 PM MDT Mon Aug 26 2019

KALS:

VFR conditions are anticipated throughout the forecast period. Some
gusty northerly winds will dissipate and give way to diurnal flow.

KCOS and KPUB:

Low clouds will begin to develop over KCOS and KPUB later in the
evening hours and will continue to fall to IFR conditions over KCOS
and MVFR conditions over KPUB. Low clouds will remain in place until
around 18Z tomorrow, when the atmosphere mixes out.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
Hazardous weather outlook, Aug 26, 11:06 AM MDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Mon Aug 26 2019

COZ058>089-093>099-271715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Mon Aug 26 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

High fire danger will again develop over the upper Arkansas Valley
this afternoon, as hot and dry weather persists. Over the eastern
mountains and plains, isolated thunderstorms will be possible from
late this afternoon into early Tuesday morning. The main storm
threats will be cloud to ground lightning and brief wind gusts of up
to 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire danger will persist across the upper Arkansas River
Valley Tuesday and Wednesday under continued hot, dry, and breezy
conditions. Isolated to scattered thunderstorms will be possible
over portions of the forecast area Tuesday through Thursday.
Thunderstorm coverage and intensity will likely increase on
Friday, including some strong storms and heavy rainfall posing a
flash flood threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY/SKELLY

In the hours before

Special weather statement, Aug 26, 7:56 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
756 PM MDT Mon Aug 26 2019

COZ074-088-270215-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
756 PM MDT Mon Aug 26 2019

...SPECIAL WEATHER STATEMENT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Stonewall, Segundo and Weston.

LAT...LON 3706 10513 3724 10507 3721 10469 3699 10476
      3699 10491
TIME...MOT...LOC 0156Z 283DEG 24KT 3714 10502

28
Special weather statement, Aug 26, 8:02 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
802 PM MDT Mon Aug 26 2019

COZ074-088-270215-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
802 PM MDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 815 PM MDT...

At 802 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stonewall, Segundo and Weston.

LAT...LON 3702 10511 3720 10505 3713 10447 3699 10451
      3699 10500
TIME...MOT...LOC 0202Z 287DEG 17KT 3710 10500

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:56 PM MDTSpecial Weather StatementPUBCostilla19 min
Aug 26, 8:28 PM MDTSpecial Weather StatementPUBLas Animas17 min
Aug 26, 8:43 PM MDTSpecial Weather StatementPUBLas Animas17 min
Aug 27, 3:19 PM MDTSpecial Weather StatementPUBCostilla26 min
Aug 27, 3:46 PM MDTRed Flag WarningPUBChaffee, Lake28 hr
Aug 27, 3:54 PM MDTSpecial Weather StatementPUB36 min
Aug 27, 4:42 PM MDTSpecial Weather StatementPUBCostilla33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.